Home / The Effects of Mixing Drugs & Alcohol / Drink While on Cold or Allergy Medications

Both the common cold and bouts of the flu are caused by viruses and are characterized by runny and stuffy nose, congestion, cough, head and body aches, fever, and fatigue. These respiratory illnesses tend to resolve relatively quickly. Seasonal and environmental allergies, on the other hand, will last as long as you are exposed to the specific allergen causing you discomfort.

Medications for the relief of cold, flu, and allergies (such as Sudafed, DayQuil, and Tylenol Cold and Sinus) will help to lessen the discomfort associated with these conditions but will not cure them. Most of the time, a cold or flu will get better with rest and time, but while you wait, these medications can help to alleviate symptoms like sneezing, coughing, and sore throat.

While these medications can be very beneficial in providing a much-needed reprieve from bothersome symptoms, they can be unsafe when used improperly—for example, when consumed with alcohol.

Types of Medications

There is a wide variety of over-the-counter medications available to treat allergy, cold, and flu symptoms, including:1

  • Claritin.
  • Mucinex.
  • Sudafed/Sudafed PE.
  • DayQuil/NyQuil.
  • Theraflu.
  • Advil Cold & Sinus.
  • Tylenol Cold & Sinus.
  • Robitussin.
  • Delsym Cough + Cold Nighttime.

These medications are to be used on an as-needed basis. However, this doesn’t mean you should reach for them every time you’re feeling bad—they should only be taken in accordance with the directions on the package to ensure safety and reduce the risk of experiencing harmful side effects.

Looking for Treatment?
Speak to an Admissions Navigator Today!
Call 1-888-685-5770

Side Effects

Each medication has intended uses and side effects that may be experienced somewhat differently by each individual using the product.

Common side effects of allergy, cold, and flu medications include:2,3,4

  • Excitability (esp. in children).
  • Nervousness.
  • Sleep problems.
  • Drowsiness.
  • Upset stomach.
  • Nausea/vomiting.
  • Dry mouth.
  • Lightheadedness.
  • Dizziness.

The common and milder side effects of these medications typically resolve on their own. However, other more serious side effects may occur, especially if you take the more of the drug than is recommended or take the medication with other drugs that contain some or all of the same ingredients. For example, many of these medicines contain acetaminophen and an overdose of acetaminophen can do serious harm to your liver.

DayQuil is one such commonly used medication. It contains 325 mg of acetaminophen per capsule and 650 mg per each liquid dose (30 mL). Per the manufacturer’s website, taking more than 4 of the recommended doses in a period of 24 hours or taking it with another acetaminophen-containing drug may cause severe liver damage.5 Taking these medicines with alcohol lowers the threshold for sustaining liver injury and compounds this risk (see below).

If you’ve taken too much of an acetaminophen-containing drug or taken more than one of these medicines and you being to feel abdominal pain, nausea, or begin vomiting, seek emergency medical attention.

Liver problems are not the only severe side effect. Taking too much of your OTC medicine may result in other adverse effects, depending on the active ingredients. If you are having any unusual problems after taking your medicine, call your doctor. If you are think you may be experiencing a medical emergency, call 911 immediately.

Mixing Allergy, Cold, and Flu Medications with Alcohol

It isn’t only taking more than the recommended dose or mixing medications that can harm you. Even having just a few drinks while taking one of these OTC medicines can lead to serious physical consequences.

The National Institute on Alcohol Abuse and Alcoholism (NIAAA) warns against mixing alcohol with medicines. Alcohol can intensify the sedating effects of allergy, cold, and flu medicines and make it unsafe to perform certain tasks, such as driving. Alcohol may also increase the risk of overdose.6

Possible physical reactions that may arise from mixing alcohol with these medicines include:6

  • Profound drowsiness.
  • Vertigo/dizziness.
  • Gastrointestinal upset.
  • Tachycardia (rapid heartbeat).
  • Increased risk of bleeding.
  • Increased risk of GI ulcers.

The combination of acetaminophen and alcohol is a major concern, as combining them can lead to serious, potentially fatal liver damage. Typically, taking a dose of acetaminophen and having a drink or two should not put undue stress on the liver. Those who are most in danger tend to be those who drink heavily (3 or more drinks per day) who take an acetaminophen-containing medicine(s) several times in a 24-hour period. When you have a cold or flu, however, it is entirely possible that you’ll take one of these medicines many times over the course of several days. If you also drink during this time, you may be risking your liver health, especially if you’re having 3 or more drinks per day.7 This risk is increased if you unknowingly take 2 or more drugs that contain acetaminophen.

Many cold and flu combination medications that also treat cough contain some alcohol as well, so you may be consuming more alcohol than you thought.6

Mixing alcohol with allergy, cold, and flu medications is tricky because many people are often unaware of all the ingredients in their medications. Most over-the-counter cold and flu combination medications contain multiple active ingredients. When consuming one or more cold, flu, or allergy medications, read the labels carefully and pay attention to overlapping ingredients and any alcohol warnings. If you have any questions about what is safe to take, you can call your doctor or speak to a pharmacist.

Women and older people are at a greater risk for experiencing complications from mixing alcohol with these medications. Women’s bodies tend to have less water than men’s bodies, and because alcohol mixes with water throughout the body, the proportion of alcohol in a woman’s bloodstream will, on average, be relatively higher than that of a man who drinks the same amount. The increased concentration of alcohol in the body equates to greater risk of adverse medication interactions.6

Likewise, older people’s bodies generally take a longer time to break down and process alcohol. This means that alcohol remains in their systems longer and increases the chances of negative alcohol/medication interactions. Older people are also more likely to be taking one or more medications already, and the interactions between some of these medications and alcohol may subject them to further harm.6

Avoid the Dangers

Medical professionals warn against drinking alcohol when taking allergy, cold, and flu medications due to the risk of some dangerous complications. The risk of liver damage, as well as depressed nervous system functioning, increases with higher doses of medication and greater alcohol intake.6

Alcohol can decrease the likelihood that you will experience symptomatic relief from your allergy, cold, and flu medications while at the same time increasing your likelihood of adverse effects and overdose.6 Due to the wide range of active ingredients in many of these medications, it can be difficult to know exactly what you are taking and exactly how the medications react with alcohol. Because of this, thousands of people every year seek medical attention for accidental overdose.

No matter what allergy, cold, and flu medications you are taking, be extremely cautious about drinking. And remember, even if you don’t consume a medicine and an alcoholic drink at the same exact time, they may still interact with each other.6 Always read your medication labels and pay attention to the warnings.

If you’re unsure about whether it’s safe to consume alcohol, the safest thing to do is to avoid it altogether until you are no longer taking the medicine. In fact, it may help you recover faster if you don’t drink while you’re sick. Alcohol can disrupt your sleep and make it more difficult to get the rest you need to get well.8 Additionally, depending on how much you drink, you could hamper your immune response temporarily and prolong your cold or flu. 9

Sources:

  1. National Institute on Alcohol Abuse and Alcoholism. (2014). Harmful Interactions.
  2. Harvard Health Publishing. (2009). Overdoing acetaminophen.
  3. National Institute on Alcohol Abuse and Alcoholism. (n.d.). Sleep, Sleepiness, and Alcohol Use.
  4. WebMd. (n.d.). Binge Drinking May Weaken Immune System.